Extreme Cold/Wind Chill, Wayne
- When
- December 3, 8:00 AM EST
- Where
- Wayne forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
Temperatures across the state averaged well below normal the first week of December. Detroit tied a 131-year record low of 3 degrees Fahrenheit on the morning of the 3rd, while a temperature of -8 degrees Fahrenheit broke the record low in Flint.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Temperatures across the state averaged well below normal the first week of December. Detroit tied a 131-year record low of 3 degrees Fahrenheit on the morning of the 3rd, while a temperature of -8 degrees Fahrenheit broke the record low in Flint. Temperatures across many other locations in eastern Michigan fell below zero during the morning of the 3rd. Combined with the winds, wind chill readings dropped to near 15 degrees below zero. The newspaper reported that a 70-year old homeless man was found frozen to death in the city of Detroit. A 41-year old man was also found lying outside near his home in the city of Detroit, and was pronounced dead at a nearby hospital. Exposure was the suspected cause of the mans death.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 3, 3:28 AM EST, 4 hours 32 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 328 AM EST TUE DEC 3 2002 THE CURRENT SURFACE CHART SHOWS STRONG HIGH PRESSURE CENTERED OVER THE CANADIAN PLAINS...WITH A RIDGE AXIS EXTENDING INTO THE UPPER MISSISSIPPI VALLEY. NORTHERLY FLOW ACROSS THE GREAT LAKES AND THE ARCTIC AIRMASS IN PLACE CONTINUES TO ALLOW LAKE EFFECT SNOW BANDS TO AFFECT PORTIONS OF THE THUMB. THE CURRENT SATELLITE/SURFACE MOSAIC IS SHOWING NUMEROUS NORTH-SOUTH ORIENTED LAKE EFFECT SNOW BANDS ACROSS LAKE HURON. LAND BREEZE CIRCULATIONS OFF OF NORTHEAST LOWER MI HAVE LED TO A STRONG SHORELINE PARALLEL BAND EXTENDING FROM NEAR THUNDER BAY INTO NORTH-CENTRAL HURON COUNTY. THE KDTX RADAR AND THE EXETER, ONTARIO RADAR ARE ALSO PICKING UP ON A VERY INTENSE BAND OVER FAR SOUTHERN LAKE HURON AFFECTING LOCATIONS IN ONTARIO AND NOW JUST MOVING ACROSS EASTERN ST CLAIR COUNTY. LAND BREEZE CONVERGENCE WAS THE CAUSE FOR THIS STRONG BAND. LAKE AFFECT SNOWFALL AND WHAT TO DO WITH CURRENT WARNINGS AND ADVISORY WILL BE THE MAIN CONCERN THIS FORECAST PACKAGE. MODEL SOLUTIONS INDICATE PLENTY OF MID LEVEL SUBSIDENCE ACROSS LAKE HURON THIS MORNING IN THE WAKE OF THE UPPER LOW MOVING ACROSS THE NORTHEAST US. HOWEVER...WITH THE AVN (WHICH INITIALIZED THE 850MB TEMPS OVER THE EASTERN LAKES BETTER THAN THE ETA) SHOWING 850MB TEMPS OF -16C TO -17C OVER LAKE HURON THIS MORNING...SFC TO 850MB INSTABILITY WILL REMAIN QUITE HIGH. THIS IS LIKELY RISING INVERSION HEIGHTS HIGHER THAN MODEL SOLUTIONS INDICATE. WITH THE BOUNDARY LAYER FLOW NOT PROGGED TO TURN MORE NORTHWESTERLY UNTIL AROUND 15 UTC THIS MORNING...LAKE EFFECT SNOWS SHOULD CONTINUE THROUGH MUCH OF THE MORNING ACROSS THE THUMB. WITH SATELLITE AND RADAR IMAGERY SHOWING THE MID LAKE BAND PUSHING ACROSS THE CITY OF PORT HURON (RESULTING FROM STRENGTHENING LAND BREEZE OVER ONTARIO)...SNOWFALL RATES COULD EASILY EXCEED AN INCH AN HOUR. WITH THIS SAID...I WILL CONTINUE THE ST CLAIR COUNTY WARNING THROUGH THE MORNING. LAW ENFORCEMENT REPORTS ACROSS HURON COUNTY HAVE INDICATED 1 TO 2 INCHES OF SNOWFALL THUS FAR (SINCE THE LAKE BANDS HAVE NOT BEEN AS STATIONARY) HOWEVER...THEY HAVE REPORTED WHITE OUT CONDITIONS IN SOME OF THE HEAVIER SNOW BANDS. BASED ON THE 06Z MESO ETA...THE HEAVIEST BANDS SHOULD AFFECT THE EASTERN HALF OF THE COUNTY. I WILL THUS CONTINUE THE WARNING. REPORTS OUT OF SANILAC COUNTY HAVE INDICATED GENERALLY LESS THAN 2 INCHES OF SNOWFALL FROM LATE EVENING AND DURING THE OVERNIGHT. WITH THE HEAVIEST BANDS EXPECTED TO REMAIN OFFSHORE...I WILL MAINTAIN THE ADVISORY TO COVER BANDS WORKING DOWN FROM HURON COUNTY. IF THE MID LAKE BAND OVER PORT HURON CONTINUES INLAND...IT MAY AFFECT THE LEXINGTON AREA...THUS RESULTING IN SOME HIGHER SNOWFALL AMOUNTS. THE REST OF THE FORECAST AREA SHOULD SEE A FEW CIRRUS THIS MORNING...OTHERWISE SKIES WILL BE MOSTLY SUNNY. I WILL FORECAST AFTERNOON HIGHS A LITTLE BELOW GUIDANCE GIVEN THAT MOST LOCALS WILL BE STARTING OFF IN THE SINGLE DIGITS THIS MORNING. TONIGHT A SHORT WAVE TROUGH DROPS INTO THE UPPER MISSISSIPPI VALLEY. THIS ALONG WITH SOME UPPER JET SUPPORT SHOULD BRING SOME HIGH CLOUDS ACROSS THE AREA OVERNIGHT. WITH BOUNDARY LAYER WINDS BACKING MORE WESTERLY OVER CENTRAL LAKE HURON AND MODEL SOUNDINGS SHOWING AN ELEVATED MIXED LAYER...SOME LAKE CLOUDS WILL LIKELY WORK INTO THE NORTHERN COUNTIES. I WILL ONLY GO A LITTLE BELOW GUIDANCE TEMPS GIVEN CLOUDS COMING IN. COLDEST TEMPS SHOULD ACTUALLY BE IN THE SOUTH WITH LATER ARRIVAL OF THE CLOUDS. ON WEDNESDAY AND WEDNESDAY NIGHT...A SHORT WAVE MOVES ACROSS LOWER MICHIGAN. WITH LIMITED MOISTURE AND A DISORGANIZED WIND FIELD OVER SOUTHERN LAKE MICHIGAN...I WILL MAINTAIN JUST THE MENTION OF FLURRIES AND LOW CHANCE POPS. ANOTHER SHORT WAVE MOVES THROUGH THURSDAY NIGHT...PER AVN AND UKMET SOLUTIONS. AGAIN...MOISTURE WILL BE LIMITED. SO I WILL CONTINUE TO CARRY A LOW CHANCE POP INTO THURSDAY AND THURSDAY NIGHT. THIS AIRMASS WILL BE SLOW TO MODIFY. THUS TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEK. .DTX... CONSIDINE
MIZ047>049-053>055-060>063-068>070-075-076-082-083-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 734 AM EST TUE DEC 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE.. FRIGID AIR POURING OVER LAKE HURON WILL CONTINUE TO PRODUCE LAKE EFFECT SNOWFALL ALONG THE LAKE HURON SHORELINE FOR MOST OF THIS MORNING. A WINTER STORM WARNING IS IN EFFECT FOR ST CLAIR AND HURON COUNTIES AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR LAKE EFFECT SNOW FOR SANILAC COUNTY. SNOWFALL WILL BE ENDING IN THESE COUNTIES LATER THIS MORNING AS THE LAKE EFFECT SNOW IS PUSHED OFFSHORE ON NORTHWEST WINDS. IN ADDITION TO THE SNOWFALL...THE COLDEST AIR OF THE SEASON WILL BE IN PLACE ACROSS THE REGION. HIGHS TODAY WILL ONLY RECOVER TO AROUND 20 DEGREES. THIS WILL BE APPROXIMATELY 20 DEGREES BELOW NORMAL. ANOTHER COLD NIGHT IS ON TAP FOR TONIGHT WITH TEMPERATURES FALLING TO AROUND 10 DEGREES. .SPOTTER ACTIVATION... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTERS ARE ENCOURAGED TO PHONE IN OR E-MAIL SNOWFALL REPORTS IF POSSIBLE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE... HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) KEYES
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Wayne | 2002-12-03 | 70 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Wayne | 2002-12-03 | 41 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325881, 5325882.